Q. I am under depression but diagnosed with bipolar. How to confirm it?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Aug 19, 2019 and last reviewed on: Sep 28, 2019

Hello doctor,

I have been experiencing mild depression since I was a child. My family problem made me extra depressed. After three years, I fell in love with a girl, but then she left me. This created a check for me, so I wanted to study more to prove myself. The depression kept increasing, but I started to be more talkative.

I used to see the light coming outside people faces. Also, the depression stayed there. I also experienced wondering mind. There was an episode of racing thoughts once. I had to take massive, sleeping pills to sleep. In the end, a psychiatrist diagnosed me as bipolar type 2. He put me on Seroquel, but it was not sufficient. Sometimes it took the depression off, but other times the depression was still here.

My parents took me to see a psychiatrist overseas, and he also diagnosed me with bipolar. He did put me on Lithium and Abilify 10 mg. I never felt this good before. My question is, do I only have depression? And not bipolar. Lithium can help improve depression symptoms, so maybe that is the case of what is happening. If I only have depression, I should be put on antidepressants.

Dr. Suresh Kumar G D

Child Health Paediatrics Psychiatry
#

Hello,

Welcome to icliniq.com.

It is good to know that you are feeling better on your current medication of Lithium and Abilify (Aripiprazole). From the information you have given, it is difficult to provide a comprehensive opinion, but it does look like you have experienced some hypomanic symptoms in addition to depressive features. That is why your doctor would have diagnosed you with bipolar 2. Often people get diagnosed with depression, and it is easy to miss bipolar 2 unless a comprehensive assessment is done. So I presume you had a thorough assessment. I will suggest discussing your queries with your doctor during your next review so that he can explain as well.

Continue your medication as prescribed. Also, try to get some psychological therapy as well. In due course, when you continue to be stable, your doctor may consider decreasing the medication gradually under close supervision. It may not happen for at least a year. Avoid habits that can destabilize your mood. Avoid alcohol. It helps to exercise regularly.


Was this answer helpful?

 | 

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Is memory loss a side effect of schizoaffective disorder treatment?

Query: Hi doctor, I was diagnosed with schizoaffective disorder and was treated with Zyprexa. After a while, it turned out that I have neutropenia as a side effect. So, I was given Lithium about half a year ago. Now, instead of Zyprexa, I am taking Ridazin for the last three weeks. What are the side effect...  Read Full »

Taking medicines for bipolar disorder, but unable to sleep. Is there any suggestions?

Query: Hello doctor, I am having bipolar disorder, on lithosun 1200mg, fluoxetine 20mg for the last 1 year. Working night shift since last month. Unable to maintain proper sleep. Please guide me.  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.